Critical Care: Student/Resident Case Report Poster - Critical Care III |

“Feel The Burn”: A Case Report of Statin-Induced Necrotizing Myositis FREE TO VIEW

Lindsay Vaclavik, MD
Author and Funding Information

Baylor College of Medicine, Houston, TX

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):409A. doi:10.1016/j.chest.2016.08.422
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Critical Care III

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Statin induced necrotizing myositis has become a more well-known entity within the spectrum of “statin induced myopathy”. A rare diagnosis, with a prevalence of 1 in 100,000, it is unclear the exact morbidity and mortality or even best practice treatment options available. This is a presentation of severe statin induced necrotizing myositis, eventually leading to intubation, artificial feeding, and death secondary to multiple complications throughout hospitalization.

CASE PRESENTATION: Patient is a 71 year old male with history of hyperlipidemia, diabetes, and hypertension who initially presented to ER with progressively worsening proximal muscle weakness of both his upper and lower extremities to the point where he could not even get out of bed. In the ER, he was noted to have CK elevated >48,000 and was admitted to the hospital for further work up. Rheumatology was consulted and autoimmune work up revealed positive autoantibodies directed against 3-hydroxy-3-methylglutaryl- coenzyme A reductase (the enzyme target of statin therapies). Patient also underwent left thigh muscle biopsy which revealed necrotizing myopathy, no features of inflammatory myopathy were seen. Even prior to these results, patient was started on high dose steroids with minimal improvement. Unfortunately, patient proximal muscle weakness progressed to involve bulbar muscles requiring intubation and transfer to ICU. He had a prolonged intubation and inability to wean off the vent so tracheostomy and PEG tube were placed. CK down-trended with fluids and steroids but patient course further complicated by sepsis 2/2 fungemia and he ultimately passed away.

DISCUSSION: There is no international agreement on the criteria for statin-induced myopathy but the American College of Cardiology, the American Heart Association and the National Heart, Lung, and Blood Institute definitions and terminology are the most widely used and to define the “statin-induced myopathy spectrum” as such: Statin-induced myalgia is muscle symptoms without creatinine kinase (CK) elevations. Statin-induced myositis is muscle symptoms with CK elevations. Statin-induced rhabdomyolysis is muscle symptoms with marked CK elevations (over 10 times the upper limit of normal) with an elevated creatinine count and the occasional presence of brown urine (myoglobinuria). Treatment involves stopping the statin, fluid resuscitating, and starting high dose steroids if no clinical improvement.

CONCLUSIONS: Although a rare entity, statin induced necrotizing myositis can cause severe morbidity and mortality. Statins are some of the most prescribed drugs, usually with no deleterious effects, but it should always be considered that all medications do have side effects.

Reference #1: Philip D.H. Hamann, Robert G. Cooper, Neil J. McHugh, Hector Chinoy. Statin-induced necrotizing myositis - A discrete autoimmune entity within the “statin-induced myopathy spectrum” Autoimmunity Reviews, Volume 12, Issue 12, Pages 1177-1181

DISCLOSURE: The following authors have nothing to disclose: Lindsay Vaclavik

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543